We present an invariant definition of the hypoelliptic Laplacian on sub-Riemannian structures with constant growth vector, using the Popp’s volume form introduced by Montgomery. This definition generalizes the one of the Laplace-Beltrami operator in Riemannian geometry. In the case of left-invariant problems on unimodular Lie groups we prove that it coincides with the usual sum of squares. We then extend a method (first used by Hulanicki on the Heisenberg group) to compute explicitly the kernel of the hypoelliptic heat equation on any unimodular Lie group of type I. The main tool is the noncommutative Fourier transform. We then study some relevant cases: SU(2), SO(3), SL(2) (with the metrics inherited by the Killing form), and the group SE(2) of rototranslations of the plane. Our study is motivated by some recent results about the cut and conjugate loci on these sub-Riemannian manifolds. The perspective is to understand how singularities of the sub-Riemannian distance reflect on the kernel of the corresponding hypoelliptic heat equation.

The intrinsic hypoelliptic Laplacian and its heat kernel on unimodular Lie groups / Agrachev, A.; Boscain, U.; Gauthier, J. P.; Rossi, F.. - In: JOURNAL OF FUNCTIONAL ANALYSIS. - ISSN 0022-1236. - 256:8(2009), pp. 2621-2655. [10.1016/j.jfa.2009.01.006]

The intrinsic hypoelliptic Laplacian and its heat kernel on unimodular Lie groups

Agrachev, A.;
2009-01-01

Abstract

We present an invariant definition of the hypoelliptic Laplacian on sub-Riemannian structures with constant growth vector, using the Popp’s volume form introduced by Montgomery. This definition generalizes the one of the Laplace-Beltrami operator in Riemannian geometry. In the case of left-invariant problems on unimodular Lie groups we prove that it coincides with the usual sum of squares. We then extend a method (first used by Hulanicki on the Heisenberg group) to compute explicitly the kernel of the hypoelliptic heat equation on any unimodular Lie group of type I. The main tool is the noncommutative Fourier transform. We then study some relevant cases: SU(2), SO(3), SL(2) (with the metrics inherited by the Killing form), and the group SE(2) of rototranslations of the plane. Our study is motivated by some recent results about the cut and conjugate loci on these sub-Riemannian manifolds. The perspective is to understand how singularities of the sub-Riemannian distance reflect on the kernel of the corresponding hypoelliptic heat equation.
2009
256
8
2621
2655
https://doi.org/10.1016/j.jfa.2009.01.006
Agrachev, A.; Boscain, U.; Gauthier, J. P.; Rossi, F.
File in questo prodotto:
File Dimensione Formato  
unimod.pdf

accesso aperto

Tipologia: Documento in Pre-print
Licenza: Non specificato
Dimensione 485.34 kB
Formato Adobe PDF
485.34 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.11767/16132
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 88
  • ???jsp.display-item.citation.isi??? 84
social impact